Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, KY

May 28, 2021Bell County, Knox County, Kentucky

NWS Jackson, KY issued this special weather statement at May 28, 2021, 4:12 PM EDT for Bell County, Knox County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2021, 4:12 PM EDT (20:12 UTC)
Expired
May 28, 2021, 4:45 PM EDT
In force
33 min
Issued by
NWS Jackson, KY

Counties Bell County, KY, Knox County, KY

The radar

The Knoxville radar (KMRX), 82 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

262 
WWUS83 KJKL 282012
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
412 PM EDT Fri May 28 2021

KYZ085>087-282045-
Whitley-Knox-Bell-
412 PM EDT Fri May 28 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BELL...CENTRAL KNOX AND
SOUTHEASTERN WHITLEY COUNTIES...

At 411 PM EDT, a strong thunderstorm was located over Gausdale, or 8
miles southwest of Barbourville, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Barbourville, Pineville, Artemus, Varilla, Swan Lake, Clate,
Birdseye, Barnyard, Ponza, Gausdale, King, Erose, Louden, Blanche,
Cubage, Rella, Clear Creek Springs, Wasioto, Avis and Siler.

LAT...LON 3683 8408 3696 8361 3696 8359 3694 8355
      3670 8349 3665 8403
TIME...MOT...LOC 2011Z 257DEG 31KT 3677 8396 

$$

DJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at May 28, 2:08 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 28, 2:08 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
208 PM EDT Fri May 28 2021

.UPDATE...
Issued at 158 PM EDT FRI MAY 28 2021

Made several tweaks to the pops/weather throughout the late
morning and early afternoon. The general trend has been to
increase pops in the east this morning, then keep higher pops
in the forecast for the early afternoon hours, per radar and CAM
trends. Overall, however, the lack of instability has been
noticeable, in that only a few of the heaviest showers have
produced any lightning...most of which was in cloud. So while the
pops have increased, the intensity and the convective potential
have not. In fact, large portions of the CWA are seeing more
stratiform type rainfall at the moment. Kept thunder chances
intact, as some heavier showers and therefore thunder potential
does exist, but based on current trends, it may be more isolated
in reality.

Also loaded in the latest observations to make sure the near term
forecast was on track with the current conditions. This only
resulted in some minor tweaks. All updates have been published and
sent to NDFD/web.

UPDATE Issued at 645 AM EDT FRI MAY 28 2021

Just tweaked the PoPs and Wx grids for the current radar trends
and latest CAMs consensus solution through the morning. Did also
include the latest obs and trends for the T/Td grids. These
updates have been sent to the NDFD and web servers.

&&

.SHORT TERM...(Today through Saturday)
Issued at 425 AM EDT FRI MAY 28 2021

07Z sfc analysis shows a deepening area of low pressure northwest
of JKL with an approaching warm front. The showers with this
boundary have scattered out and will potentially affect a few
locations in eastern Kentucky pre-dawn, but most of the activity
holds off until later in the morning. Currently temperatures are
mainly in the mid to upper 60s across the area with a few valley
locations down to the lower 60s. Meanwhile, dewpoints are
generally in the upper 50s to lower 60s. Under partly to mostly
cloudy skies, winds have been mostly light and variable with some
pockets of light fog around.

The models are mostly in agreement on the dynamic pattern
affecting the region through the short term portion of the
forecast. They all depict a sharpening trough digging through the
lower Ohio Valley into Saturday morning with plenty of energy at
mid levels and robust height falls. The NAM and GFS are just a tad
stronger with this feature than the ECMWF - but also digging a bit
more. This trough plows through eastern Kentucky into Saturday
morning and then slows overhead through the rest of the day. Given
the general model agreement and small spread have favored the NBM
solution along with the latest CAMs consensus for storm evolution
and details today into tonight.

Sensible weather will see showers and storms ahead of an
approaching and consolidating low pressure system moving into the
area today. For a time, especially in the southern parts of the
CWA today, some strong storms will be possible - conditional on
enough instability available. Certainly the NAMNest soundings for
the area suggest there will be enough around for a potential of
organized storms - possibly even rotating. We will need to watch
storm development and evolution this afternoon and evening for a
potential of severe weather. While small hail is certainly
possible from the storms today the main threat will be gusty to
damaging winds. Also, an isolated tornado or two cannot be ruled
out should the right factors come together along with low LCLs.
Finally, the machine learning tools from NCAR for the HRRR
indicate that wind gusts to 50 kts or higher will be main threat
this afternoon and evening. Otherwise, showers and storms will
wane from west to east tonight as cooler conditions on northwest
winds wipe out the remaining instability. The chilly showers will
then linger through the area on Saturday with high temperatures
easily 10 to 15 degrees below normal. This will be a stark
contrast to the warmth and relatively dry weather of the past week
or so. With antecedent conditions dry throughout the CWA we would
likely need to see some significant training of the stronger
storms to have any high water issues for our area during this slow
moving weather system.

Made only minor adjustments to the temperature grids from the NBM
through the period given the high moisture content, plenty of
clouds, and prevalence of showers/storms. As for the PoPs, ended
up on the higher side of the NBM, especially late tonight through
Saturday as upslope flow will help sustain the light pcpn around
the area.

.LONG TERM...(Saturday night through Thursday)
Issued at 435 AM EDT FRI MAY 28 2021

Memorial Day week will start off on the chilly and even raw side
on Sunday, but near normal temperatures and drier weather quickly
return for Monday and Tuesday. A slow-moving storm system will
bring more rain chances for mid-to-late week. The models are in
good agreement from early Sunday through Tuesday, yielding a high
confidence forecast for the first half of the period. Thereafter,
the models diverge sharply, leaving a low confidence forecast for
the middle and latter portions of the week.

00z Sunday - 00z Wednesday...
Beginning early Sunday, an elongated and positively tilted ~563
dam closed low will be centered over the Middle Ohio Valley. At
the surface, an inverted surface trough will extend northwest
across the Central Appalachians from a surface low over the
Carolina. These features will keep raw, chilly weather over
eastern Kentucky early Sunday morning with a mixture of low
clouds, drizzle, spotty showers, and a chilly northwest breeze.
Morning low temperatures should bottom out in the middle to upper
40s. During the day on Sunday, the surface trough and closed low
aloft will move eastward and dampen/fill ever so slowly, allowing
the lingering precipitation to taper and clouds to break from
west-to-east. High temperatures will will be a solid 10-15
degrees below normal only reaching the lower to upper 60s, warmest
west of I-75.

Upper level shortwave ridging and surface high pressure builds
across the Ohio Valley for Sunday night and Monday. This will
bring mostly clear skies and light winds, setting the stage for a
chilly night with temperatures falling well into the 40s. Some
locally dense valley fog is probable along the main stem rivers.
After a chilly and locally foggy start, Memorial Day will feature
abundant sunshine, low humidity levels, and afternoon
temperatures in the mid 70s to lower 80s.

By Tuesday, the upper level pattern will trend more quasi-zonal
with a subtle upper level disturbance(s) dropping south of the
Ohio River. Given the very weak forcing and neutral-to-weak
height rises, some increase in cloud cover is probable but any
shower threat will be very low. Will retain the dry NBM forecast
for now. Temperatures will again be seasonable with morning lows
in the upper 40s to mid 50s and afternoon highs in the upper 70s
to mid 80s.

00z Wednesday - Thursday...

During the second portion of the long term, another northern
stream upper level trough will drop southward into the Plains and
Mississippi Valley. However, there is still considerable
uncertainty in the trough's strength and evolution. Additionally,
surface low pressure will likely pass from the Central US toward
the Ohio Valley region, preceded by a warm front and trailed by a
cold front. Our rain chances will be dependent upon the timing and
evolution of these features. Given the uncertainty, the NBM
guidance was retained for this period. Showers are possible on
both days, along with afternoon and evening thunder chances.
Temperatures should remain near seasonable norms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 207 PM EDT FRI MAY 28 2021

An area of surface low pressure is currently passing through the
area, resulting in numerous rain showers and some isolated
thunderstorm activity in the heaviest showers. As it exits, an
associated upper level low is then expected to move into the
region overnight, allowing some isolated to scattered showers and
possibly a few rumbles of thunder to persist through the
overnight. Showers will remain a possibility into Saturday as
well, especially in the northeastern portion of the state, as the
upper level low continues to slowly push through. However, with a
surge of much colder northerly flow making it into the state,
there will not be enough instability for thunderstorms. MVFR or
worse CIGS are on tap through the period, likely dropping to their
lowest (IFR to LIFR) during the late night/early morning hours,
during the time of strongest subsidence. Meanwhile, VIS will
largely be dependent on the intensity of the rain as it moves
through. SW winds today, breezy at times, will slowly transition
to W and then eventually NW throughout the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JMW
SHORT TERM...GREIF
LONG TERM...GEERTSON
AVIATION...JMW
Hazardous weather outlook, May 28, 3:40 AM EDT, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
340 AM EDT Fri May 28 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291045-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
340 AM EDT Fri May 28 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop and move through the area
today into tonight. A few of these could be strong with gusty
winds, hail, and heavy rains the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible on Wednesday and Thursday, mainly
during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for storm reports later today.

GREIF/GEERTSON

In the hours before

Special weather statement, May 28, 4:12 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
412 PM EDT Fri May 28 2021

KYZ085>087-282045-
Whitley-Knox-Bell-
412 PM EDT Fri May 28 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BELL...CENTRAL KNOX AND
SOUTHEASTERN WHITLEY COUNTIES...

At 411 PM EDT, a strong thunderstorm was located over Gausdale, or 8
miles southwest of Barbourville, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Barbourville, Pineville, Artemus, Varilla, Swan Lake, Clate,
Birdseye, Barnyard, Ponza, Gausdale, King, Erose, Louden, Blanche,
Cubage, Rella, Clear Creek Springs, Wasioto, Avis and Siler.

LAT...LON 3683 8408 3696 8361 3696 8359 3694 8355
      3670 8349 3665 8403
TIME...MOT...LOC 2011Z 257DEG 31KT 3677 8396

DJ

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.